Regardless of the training you will receive in optometry school, the fainting of a patient is a very stressful situation for the doctor, patient, technician, and anyone else involved.
These are often unpredictable occurrences, but by simply understanding the warning signs of an impending vasovagal episode, knowing preventative measures that can be taken, and reviewing the necessary steps that should be taken if a patient does faint will help you to safely and confidently handle the situation when it occurs.
Because if it hasn’t already, it will. Likely many times throughout your career as an optometrist.
Why Do Patient’s Faint?
Vasovagal syncope occurs when a person’s body overreacts to certain triggers. In optometry, this typically occurs after the instillation of eye drops or during applanation tonometry. I’ve even had a patient faint while simply only discussing the cause of his red eye and the need for medication (no drops had even been instilled, or pressures taken yet).
Whatever the patient’s trigger may be causes the vagus nerve to become overstimulated, resulting in the body’s blood vessels to dilate and the heart to slow down. This sudden drop in heart rate and blood pressure leads to reduced blood flow to the brain and the subsequent loss of consciousness. Fortunately, the body is usually able to quickly correct this temporary problem and return the circulatory system to a normal level, allowing the patient to regain consciousness.
Often, before vasovagal syncope occurs, your patient will likely experience prodromal (warning) symptoms. Being able to identify these signs is important in trying to prevent an episode from occurring. If you start to notice any of the following symptoms or suspect an impending vasovagal response, take a second to stop and ask your patient if they are feeling ok, and address the situation.
- Skin becomes hot and sweaty, or cold and clammy
- Patient complaints of light-headedness or dizziness
- Paleness of the skin
- Patient suddenly becomes fidgety
- Patient reports a feeling of nausea
- Patient all of a sudden starts to lose eye contact and seems distant
Be sure to take a good case history for all patients. Know the medications that they are currently taking, including any meds that may lower their blood pressure. Also ask your patients if they have a history of fainting or dizzy spells when it comes to medical issues.
What to Do When Your Patient Faints
If your patient does experience a vasovagal episode, the following are steps you should take in order to properly handle the situation.
- Stay Calm- It can be hard to do at times, but it is important to remain calm if your patient faints so that you can think clearly and take the proper steps to ensure their safety.
- Position the Patient- Lie your patient back in your exam chair and elevate their legs. Being in a supine position helps to maximize blood flow to the brain and enhance recovery times. Call for assistance if you need help accomplishing this, but don’t leave the patient’s side.
- Check breathing and pulse- If there are no breathing sounds, make sure that the airway is open. If there is no pulse, you will need to begin CPR and have someone call 911. Most often, your patient will have a regular pulse and will still continue to breathe normally during their loss of consciousness. In these cases, unless the patient does not regain consciousness within a few minutes, it is not usually necessary to call 911.
- Comfort Measures- Make sure that the patient does not have any tight-fitting clothing around their neck and keep the patient from becoming chilled (provide a blanket if necessary).
After your patient regains consciousness, keep them lying back in the chair and do not leave their side for several minutes (at least 15-30) until they are fully recovered and their sense of physical weakness passes. If the patient stands up too soon after fainting, they are at risk for another vasovagal episode. It is also a common mistake to try to immediately give the patient something to eat or drink. This should wait until the patient is fully conscious in case they faint again which could cause them to choke on the water or food.
Is it Serious?
Most of the time, if a patient faints in your office, you can attribute it to some sort of stressor. A vasovagal episode will typically occur after the instillation of eye drops, or during applanation tonometry. Occasionally, the faint is not due to vasovagal syncope, but is attributed to something more serious, such as a cardiac arrythmia, seizures, stroke, heart valve disorders, diabetic shock, etc. If your patient exhibits any these associated signs or symptoms, you should have someone call 911 immediately.
- Chest pain or pressure
- Difficulty breathing or shortness of breath
- Injury from fainting episode
- Pale or blue lips
- Pain that spreads to the neck, arms, or jaw
- Rapid, slow, or irregular heart beat
- Numbness or weakness in the face, arms, or legs
- Loss of vision or speech
- Sudden severe headache
While episodes of syncope don’t occur on a daily basis, most optometrists will encounter several cases throughout their career. Even if you feel as though you know exactly what to do if a patient faints in your chair, it is still a very stressful situation for everyone involved. I’ve personally had about 5 patients experience a vasovagal episode, one in which I did have to call 911.
The most important things to remember are to try to keep as calm as possible, and ensure that your patient is fully recovered before you allow them to leave your office. Make sure that they have someone to drive them home if the came to the office by themselves, and if you aren’t 100% sure that it is a simple vasovagal syncope, you should have the patient seek immediate medical care.